Swapping meds.. Am I doing the right thing?
- 25 Feb 2016 by aaron182
- 20 March 2016
- prozac, anxiety, panic disorder, generalized anxiety disorder, citalopram, sertraline, stress, anxiety and stress, help, placebo
In December 2013 I started taking Prozac for severe anxiety. I started off on 20 and went up to 40 in 3 weeks. It worked wonders for me I think or it might of been placebo, I'm not sure. I used to be able to not go out or do anything but then I just felt I could and I did and I started progressing more and more and my anxiety was slowly disappearing. Until August 2014. I went out for a meal and got food poisoning. I was sick which is the worst thing that could happen to me because I have a massive fear of it. From then on I could just feel myself going down hill all the time until the point where I felt like Prozac wasn't working anymore. I swapped to Sertraline in March 2015. Didn't last long on it because I felt it had side effects. I don't know if it did or not or if my anxiety was making me thinking it did. So I swapped back to Prozac to see if there was any change... Which there wasn't. I then swapped to Citalopram in October 2015. Felt great straight away, most likely placebo I guess. Then it kind of died down and just stayed the same. I upped it to 40 but the side effects were too bad so I had to lower it. It's felt the same ever since so I went to my doctor and asked if there was any other Drugs I could try. He told me that I would have to get them via the hospital because he's only allowed to distribute certain ones. So I had the option of going through all of that or swapping back to a previous Drug. I decided to swap back and chose Prozac because I gained the most with that. I'm now anxious that was a bad idea. In all honesty, I have no idea if a anti depressant is working or not. I don't know what I'm meant to be looking for in a good change.
If anyone can give me advice or explain how I know whether they work or anything at all then that would be great.
I feel so alone in all of this and it's starting to get really stressful and tiring.
When starting most antidepressants, such as the ones you name, there is an adjustment period of a couple weeks where the side effects can be uncomfortable. Effects may include headache, nausea, diarrhea and heightened anxiety. These generally subside and it takes another few weeks to fully realize if the med is helping. You mention you have anxiety issues, but did not mention your symptoms. When you were on the different medications did your symptoms seem to decrease? What you described when you were taking the Prozac sounded like a good change. Being able to socialize, get up and out, are positive steps.
Hi Aaron I noticed that you are very unsure about what these meds should be doing for you and that you cant tell if they are working or your progress is a placebo effect. Anxiety can cause you to feel like this you can never be sure of anything aslong as there are other possibilities. I myself have generalized anxiety disorder so I can relate to this alot, it can be very hard to find clarity when something is troubling you. All I can advise you is that you give the medication a good run. If you are experiencing harsh side effects try and stick them out if you can bare them. It usually takes a couple weeks for ssri's to take effect. Also the most important thing when dealing with anxiety issues is learning techniques to cope and manage your anxiety, this is most valuable when living with anxiety issues.
I hope you find the right medication for you and remember there are alot of meds out there and the trial and error process is the hardest part, you are not alone we all go through this at some point, stay strong and i wish you the best.
Hi Aaron :-) I have been taking Citalopram for 15 years and have so far been unsuccessful in coming off this drug. Whilst at the time, I do believe the drug saved my life, if you can avoid this medication, please do. The initial side effects when you first take this drug are nothing in comparison to trying to come off. There was only one time in 15 years that a doctor actually asked me how I was feeling. The drug has kept my moods and anxiety at bay, however I wonder now whether a good ear and something natural would have been more beneficial. I am now seeing a naturopath and mentally, I am looking forward to the future without this poison in my body. I am up to day 7 of withdrawals and the side effects are almost unbearable. Good luck with your situation and I hope things go well for you. My recommendation would be to see a naturopath who will actually care about how you are and work on ways to help balance your moods without poisoning your body.
Hi, i've only just come across your question so sorry for the late response...
I'm wondering if a combination treatment would be better for you than just taking the one medication/SSRI. I started taking Citalopram in 2010, and after the initial adjustment period, it really changed my life for the better. I made dose adjustments over the years, eventually taking a maximum dose of 60mg per day. After some time, i noticed my anxiety was getting worse, my agoraphobia also got very bad. Instead of swapping medications, my doctor added Lyrica/Pregabalin. This kicked in pretty quickly and worked wonders. I still take the 2 for treating my depression and anxiety and it is, for the best part, under control. An idea to discuss with your doctor maybe?
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Jun 2011 • 5 answers
Posted 24 Mar 2012 • 3 answers
Posted 17 Mar 2015 • 2 answers
Posted 22 Nov 2016 • 4 answers
Posted 23 Dec 2016 • 3 answers